From Our 2009 Archives
Post-Tonsillectomy Codeine May Pose Dangers
Latest Cold and Flu News
The report, in the Aug. 19 issue of the New England Journal of Medicine, follows the death of an otherwise healthy 2-year-old boy who was prescribed codeine to relieve pain from having his tonsils removed.
Doctors prescribed codeine syrup and told the boy's mother to give it to him for pain, but two nights later, the child developed a fever and wheezing. He was found dead the next morning, according to the report.
Toxicology tests showed that the mother had given the child the proper dosage, but the coroner found that the child had high levels of morphine in his system. Further investigation determined that the child had an ultra-rapid metabolism genotype, which causes the body to metabolize codeine at a faster rate than the norm.
Codeine, a narcotic used to treat mild to moderate pain, is metabolized by the body to morphine. In children with the ultra-rapid genotype, morphine can build to deadly concentrations.
"The sudden death of a healthy child was quite sobering because tonsillectomies are done every day, all over North America," Dr. Gideon Koren, a pediatrics professor at the University of Western Ontario and University of Toronto, said in a university news release. "And more and more of them are done on an outpatient basis, with the child going home the same day." Koren wrote the report after investigating the child's death.
Last year, another study found that mothers given codeine for pain after giving birth can pass deadly levels of morphine to their babies though their breast milk if they carry this ultra-rapid genotype, according to background information in the news release. Morphine levels can build up rapidly in the breast milk of these women.
The gene is present in slightly more than 1 percent of whites, but as many as 30 percent of people of African origin could have it, according to information in the news release.
Enlarged tonsils are usually treated with antibiotics, but tonsillectomies are still used to treat sleep apnea, the study authors noted.
Parents whose children are prescribed codeine should also be aware that codeine can suppress breathing, which is potentially dangerous if the tonsillectomy doesn't cure the sleep apnea.
"This demonstrates the need to keep children in hospital under surveillance for at least 24 hours to see if the apnea persists," Koren said.
-- Jennifer Thomas
SOURCE: University of Western Ontario, news release, Aug. 19, 2009
Copyright © 2009 ScoutNews, LLC. All rights reserved.